There goes another pair of underwear.
Your birth control should be like a bodyguard, keeping threats such as unintended pregnancy, heavy bleeding, and painful periods as far from you as possible.
But sometimes that very birth control is the cause of vaginal bleeding that happens outside of your period, which can completely take you (and your underwear) by surprise.
Here’s what it means if you’re spotting on birth control, plus when to do something about it.
Spotting can be a fact of life when you begin a new form of contraception because your body is getting used to the medication or device.
“It’s really common when someone is just starting birth control,” Lauren Streicher, M.D., a professor of clinical obstetrics and gynecology at Northwestern University Feinberg School of Medicine, tells SELF, adding that she always warns patients that this can happen.
Quick refresher: If you’re not on birth control, the lining of your uterus builds up every month and then comes out as a period when you don’t get pregnant.
But if you’re taking hormonal birth control, that process is a little different. The estrogen in combined forms of birth control prevents your ovaries from releasing eggs each month, while the progestin in BC thins out the lining of your uterus and thickens your cervical mucus to make it hard for sperm to swim to and fertilize an egg.
You’d think that the whole thinner-uterine-lining thing would mean you should start bleeding less during your period (or not have one at all), not that you should start spotting randomly.
But your body doesn’t immediately get the thin-lining memo and spring into action. It can take some time to adjust to the influx of hormones that dictate its new normal.
“Until you get to that point, you’re dealing with the lining that’s already there,” Dr. Streicher says, and that lining may shed before you expect. Also, as you grow a thinner uterine lining, it may be more liable to break off when it’s not supposed to due to its less stable structure.
Spotting may take around three months to recede when you’re on a new form of hormonal birth control, Dr. Streicher says, but that can vary.
Spotting can happen with many forms of birth control, but a few, like low-dose pills, are especially likely to cause it.
“In general, the lower the estrogen dose, the more breakthrough bleeding,” Mary Jane Minkin, M.D., a clinical professor of obstetrics and gynecology and reproductive sciences at Yale Medical School, tells SELF. Experts aren’t totally sure why higher levels of estrogen may help with breakthrough bleeding, but one theory is that the hormone may help blood to clot better.
Spotting can also happen if you’re on extended-cycle birth control pills to get fewer periods every year, according to the Mayo Clinic. These come in packs with active pills you’re supposed to take for around three months at a time.
Even with the progestin to thin your uterine lining, it can build up in those intervals, Dr. Minkin says, leading to spotting in between your period.
Before you blame it all on hormones, know that breakthrough bleeding can also happen when you’re using a hormone-free method of birth control that goes inside the uterus, like the copper IUD, Aparna Sridhar, M.D., M.P.H., an ob/gyn at UCLA Health and an assistant professor at the David Geffen School of Medicine at University of California Los Angeles, tells SELF.
Imagine if you were a uterus and someone inserted a device into you, even if for a good cause. You might experience some irritation and bleeding due to the foreign body, too.
If you’re using the copper IUD, you might bleed between periods and experience heavier, more painful periods for around a year, according to the American College of Obstetricians and Gynecologists.
You can also get spotting on birth control if you messed up the way you take it.
Spotting on methods like the pill, the patch, or the ring can happen because you miss a pill dose or put your ring or patch on outside of the time frame you’re supposed to, Dr. Sridhar says.
Although the spotting is annoying, the biggest reason to avoid this is because you have to use birth control perfectly every time to have maximum protection.
If you’re continuously messing up, it might be a sign you need to talk to a doctor about a form of birth control that better fits your needs. Which brings us to...
If your spotting lasts longer than three months, happens because you tend to use birth control incorrectly, or is coming with other concerning symptoms, see a doctor.
If you recently started birth control and think your spotting may come down to that, it’s OK to just ride it out a bit, Dr. Streicher says. Once you hit that three-month mark and things aren’t better, it’s smart to see a doctor.
But if you just started a new birth control method and the spotting is pissing you off (fair) or worrying you (ditto), you should absolutely check in with your doctor no matter how long it’s been, Dr. Minkin says. “We can do something about it most of the time,” she says, which usually means trying out a different method of birth control if you really are not a fan of the spotting.
If the spotting happens because you’re constantly forgetting to take your pill, or making some other birth control error, you should talk to your doctor as well. That’s a clear sign that whichever method you’re using may not be the best fit.
Your doctor should be able to counsel you on better options, like a vaginal ring you can keep inserted for three weeks instead of a pill you have to take every day or a method you can keep inside of you for years, like the arm implant or an IUD.
Another reason to see a doctor due to spotting on birth control: You’ve been on your method for so long it can’t be an adjustment thing, and you use it correctly, to boot.
“If I had someone who had been taking the pill for year, never had an issue, and now has spotting, that’s a problem,” Dr. Streicher says. On a related note, if you’re not taking birth control at all but are dealing with spotting, get yourself to a doctor post-haste.
Seeing a doctor for mysterious spotting is essential because it can be a sign of several health conditions, including a sexually transmitted infection such as gonorrhea or chlamydia, a miscarriage, and growths like ovarian cysts, uterine fibroids, or little lumps called polyps that can grow from your cervix or uterus, according to the Mayo Clinic.
Spotting can also be a sign of pregnancy or a gynecological cancer, but “the vast majority of the time, spotting is not harmful,” Dr. Minkin says. No matter what the specifics may be, bleeding from your vagina when you don’t expect it can feel worrisome. If you’re freaked out, it’s perfectly OK to see a doctor for some reassurance.
This originally appeared on Self US.